Journal Mobile Options
Table of Contents
Vol. 19, No. 1, 1999
Issue release date: January–February 1999
Section title: Case Report
Am J Nephrol 1999;19:60–63
(DOI:10.1159/000013427)

Extreme Hyperphosphatemia and Acute Renal Failure after a Phosphorus-Containing Bowel Regimen

Orias M. · Mahnensmith R.L. · Perazella M.A.
Section of Nephrology, Yale University School of Medicine, New Haven, Conn., USA

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Buy

  • FullText & PDF
  • Unlimited re-access via MyKarger (new!)
  • Unrestricted printing, no saving restrictions for personal use
  • Reduced rates with a PPV account
read more

Direct: USD 33.00
Account: USD 23.00

Select

Rent/Cloud

  • Rent for 48h to view
  • Buy Cloud Access for unlimited viewing via different devices
  • Synchronizing in the ReadCube Cloud
  • Printing and saving restriction apply

Rental: USD 8.50
Cloud: USD 20.00

Select

Subscribe

  • Automatic perpetual access to all articles of the subscribed year(s)
  • Unlimited re-access via Subscriber Login or MyKarger
  • Unrestricted printing, no saving restrictions for personal use
read more

Subcription rates


Select


Article / Publication Details

First-Page Preview
Abstract of Case Report

Published online: 3/22/1999

Number of Print Pages: 4
Number of Figures: 0
Number of Tables: 1

ISSN: 0250-8095 (Print)
eISSN: 1421-9670 (Online)

For additional information: http://www.karger.com/AJN

Abstract

Phosphate intoxication, manifested by hypocalcemic tetany and acute renal failure, may complicate bowel-cleansing preparations which contain phosphate. These preparations are commonly used to prepare patients for various gastrointestinal procedures. Often, patients who receive these regimens are at increased risk of phosphate intoxication from diseases which slow gastrointestinal transit or decrease renal excretion (renal insufficiency). We present a patient who developed oliguric acute renal failure from severe phosphate intoxication associated with a phosphate-containing bowel-cleansing regimen.


Article / Publication Details

First-Page Preview
Abstract of Case Report

Published online: 3/22/1999

Number of Print Pages: 4
Number of Figures: 0
Number of Tables: 1

ISSN: 0250-8095 (Print)
eISSN: 1421-9670 (Online)

For additional information: http://www.karger.com/AJN


Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

References

  1. Biber J: Cellular aspects of proximal phosphate reabsorption. Kidney Int 1989;36:360.

    External Resources

  2. Wiberg JJ, Turner GG, Nutall FQ: Effect of phosphate or magnesium cathartics on serum calcium: Observations in normocalcemic patients. Arch Intern Med 1978;138:114–116.
  3. Cohan CF, Kakadia SC, Kakadia AS: Serum electrolyte, mineral and blood pH changes after phosphate enema, water enema and electrolyte lavage solution enema for flexible sigmoidoscopy. Gastrointest Endosc 1992;38:575–578.
  4. Korzets A, Dricker D, Chaimoff M, et al: Life-threatening hyperphosphatemia and hypocalcemic tetany following the use of fleet enemas. J Am Geriatr Soc 1992;40:620–621.
  5. Fass R, Do S, Hixson LJ: Fatal hyperphosphatemia following Fleet phosphosoda in a patinet with colonic ileus. Am J Gastroenterol 1993;88:929–932.
  6. McConnell TH: Fatal hypocalcemia from phosphate absorption from laxative preparations. JAMA 1971;216:147–148.

    External Resources

  7. Yu GG, Lee DB: Clinical disorders of phosphorus metabolism. West J Med 1987;147:569–576.

    External Resources

  8. Herbert LA, Lemann J, Peterson JR, Lennon EJ: Studies of the mechanism by which phosphate infusion lowers serum calcium concentration. J Clin Invest 1966;45:1886–1894.
  9. Cadman EC, Lundberg WB, Bertino JR: Hyperphosphatemia and hypocalcemia accompanying rapid cell lysis in a patient with Burkitt’s lymphoma and Burkitt cell leukemia. Am J Med 1977;62:283–290.

    External Resources

  10. Ettinger DS, Harker WG, Gerry HW, Sanders RC, Saral R: Hyperphosphatemia, hypocalcemia and transient renal failure. JAMA 1978;239:2472–2474.
  11. Kanfer A, Richet G, Roland J, Chatelet F: Extreme hyperphosphatemia causing acute anuric nephrocalcinosis in lymphosarcoma. Br Med J 1979;ii:1320.
  12. Boles JM, Dutel JL, Briere J, Mialon P, Robasckiewicz M, Garre M, Briere J: Acute renal failure caused by extreme hyperphosphatemia after chemotherapy of an acute lymphoblastic leukemia. Cancer 1984;53:2425–2429.

    External Resources

  13. Zager R: Hyperphosphatemia: A factor that provokes severe experimental acute renal failure. J Lab Clin Med 1982;100:230–239.

    External Resources

  14. Haldimann B, Vogt K: Hyperphosphatémie et tétanie après clystère au phosphate. Schweiz Med Wochenschr 1983;113:1231–1233.

    External Resources

  15. Rao KJ, Miller M, Moses AM: Hypocalcemic tetany: Result of high phosphate enema. NY State J Med 1976;76:968–969.

    External Resources

  16. Biberstein M, Parker BA: Enema-induced hyperphosphatemia. Am J Med 1985;79:645–646.

    External Resources

  17. Zisper RD, Bischel MD, Abrams DE: Hypocalcemic tetany due to sodium phosphate ingestion in acute renal failure. Nephron 1975;14:378–381.

    External Resources

  18. Haskell LP: Hypocalcemic tetany induced by hypertonic-phosphate enema. Lancet 1985;ii:1433.
  19. Rohack JJ, Mehta BR, Subramamyam K: Hyperphosphatemia and hypocalcemic coma associated with phosphate enema. South Med J 1985;78:1241–1242.

    External Resources

  20. Fine A, Patterson J: Severe hyperphosphatemia following phosphate administration for bowel preparation in patients with renal failure: 2 cases and a review of the literature. Am J Kidney Dis 1997;29:103–105.

    External Resources

  21. Peixoto Filho AJ, Lassman MN: Severe hyperphosphatemia induced by a phosphate-containing oral laxative. Ann Pharmacol 1996;30:141–143.